MAUDE Adverse Event Report: MEDTRONIC SOFAMOR DANEK USA, INC SPINAL VERTEBRAL BODY REPLACEMENT DEVICE

MEDTRONIC SOFAMOR DANEK USA, INC SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Catalog Number 2982040
Medical Device Problem Codes Use of Device Problem (1670); Difficult to Advance (2920)
Health Effect - Clinical Code Blood Loss (2597)
Date of Event 05/21/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Neither the device nor films of applicable imaging studies were returned to the manufacturer for evaluation.Therefore, we are unable to determine the definitive cause of the reported event.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
It was reported that the patient presented with lumbar spinal canal stenosis; and underwent oblique lumbar interbody fusion at l2-l5.Before trial insertion, the distractor had been set to 12 mm, and the trial was started from height of 10 mm.Intra-op, while attempting to insert the trial at l4-l5 at the first level, the trial protruded about 20 mm from the contralateral side as a result of strong hammering.The direction remained diagonal before raising vertically.Strong hammering was performed as the entrance of the intervertebral disc space was narrow.As a result of trial protrusion into the vertebral body, the patient had a lot of bleeding (amount unknown) and hemostasis was performed.Then, the wound was closed without inserting the cage.Originally, it was planned to perform a second stage fixation but it could not be performed then.There was a delay of more than 60 minutes in overall procedure as a result of this event.The surgeon feels that it may have been necessary to start the trial from a smaller size.Although the exact place of bleeding was unknown, the surgeon suspected the bleeding to be from venous plexus near the contralateral route.The surgeon also believes that probably a large vessel was not injured because if it had been a large vessel, hemostasis would have been impossible.Finally, on (b)(6) 2020, posterior lumbar interbody fusion of 3 intervertebral discs was performed and the operation was completed successfully.The amount of bleeding and the patient status remains unknown currently.

Brand Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Common Device Name
SPINAL VERTEBRAL BODY REPLACEMENT DEVICE
Manufacturer (Section D)
MEDTRONIC SOFAMOR DANEK USA, INC
4340 swinea rd
memphis TN 38118
MDR Report Key10177132
Report Number1030489-2020-00673
Device Sequence Number3611249
Product Code MQP
UDI-Device Identifier00885074549750
UDI-Public00885074549750
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K060719
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/20/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number2982040
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/21/2020
Initial Report FDA Received Date06/20/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age75 YR
Patient Weight64